New York, 2013Damaging Winds in New York, May 11, 2013
May 11, 2013 · NWS OKX · 2 events in 1 county or zone
Scattered showers and thunderstorms congealed into a squall line ahead of an approaching cold front during the afternoon. Isolated severe thunderstorms were embedded within the line, mainly over the NYC Metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms congealed into a squall line ahead of an approaching cold front during the afternoon. Isolated severe thunderstorms were embedded within the line, mainly over the NYC Metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 11, 12:48 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, May 11, 12:48 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
148 PM EDT SAT MAY 11 2013
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY AND CROSS
THROUGH THE REGION TONIGHT INTO EARLY SUNDAY MORNING. HIGH PRESSURE
BUILDS TOWARD THE AREA FROM THE SOUTH THROUGH WEDNESDAY. A WARM
FRONT WILL LIFT THROUGH THE AREA ON THURSDAY WITH UNSETTLED WEATHER
POSSIBLE THROUGH THE END OF THE WEEK AS ANOTHER FRONTAL SYSTEM
APPROACHES THE AREA.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAINLY SCT SHOWERS ACROSS THE TRI-STATE AREA EARLY THIS AFT...
WITH A LARGER AREA OF CONVECTION TO THE SOUTH AND EAST OF
LI...AND ANOTHER FORMING OVER EASTERN PA IN RESPONSE TO AN
APPROACHING COLD FRONT. FAR EASTERN AREAS AND TO THE NW OF NYC
WILL HAVE THE BEST CHANCE THE NEXT COUPLE OF HOURS. THERE MAY
EVEN BE A FEW PEAKS OF SUN WORKING NORTH ACROSS NJ AND INTO THE
NYC METRO AREA. THIS WILL HELP TO FURTHER DESTABILIZE THE AIR MASS.
THE COLD FRONT OVER CENTRAL PA WILL SLUGGISHLY WORK EAST THIS
AFTERNOON AND INTERACT WITH AN APPROACHING SHORT WAVE. MU CAPES OF
500 TO 1000 J/KG COMBINED WITH MODERATE MID LEVEL WINDS...0-6 KM
BULK SHEAR 35 TO 40 KT...AND A PRE- FRONTAL TROF SHOULD PRODUCE
MULTIPLE LINE SEGMENTS TO THE NW OF NYC LATE THIS EARLY THIS
AFT...PROGRESSING ACROSS METRO NYC/LI/CT IN THE MID TO LATE
AFT...PERHAPS SOLIDIFYING INTO ONE LINE. GUSTY WINDS AND HEAVY
RAINFALL WILL ACCOMPANY THE CONVECTION WITH PERHAPS AN ISOLATED
SEVERE THUNDERSTORM. NARROW CAPES SUPPORT SLOW RISING
UPDRAFTS...NOT FAVORABLE FOR SUSPENDING LARGE CORES...THUS
LIMITING MICROBURST POTENTIAL.
WARM ADVECTION WILL RAISE TEMPERATURES INTO THE LOW TO MID 60S AT
THE COAST...AND AROUND 70 TO THE NORTH AND WEST OF NYC.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
PRE FRONTAL TROUGH REMAINS IN THE AREA THIS EVENING WITH WEAKENING
SURFACE BASED INSTABILITY AND LOW LEVEL JET NORTHEAST OF THE AREA.
UPPER TROUGH CONTINUES TO DEEPEN AND APPROACH. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...AND THEN BECOME
SHOWERS AS STABILITY WEAKENS FURTHER LATE TONIGHT. THE COLD FRONTAL
BOUNDARY PUSHES INTO THE AREA LATE THIS EVENING AND CLEARS THE
EASTERN ZONES BY 15Z. A REINFORCING SHOT OF COLDER AIR QUICKLY
FOLLOWS THE COLD FRONT EARLY SUNDAY AFTERNOON. UPPER TROUGH REMAINS
IN THE REGION THROUGH SUNDAY ALONG WITH SURFACE CYCLONIC FLOW.
EXPECT CLOUDS TO BE SLOW TO DISSIPATE THROUGH THE DAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MODELS ARE IN GOOD AGREEMENT WITH A HIGHLY AMPLIFIED H5 PATTERN
ACROSS THE CONUS TO START THE LONG TERM PERIOD (MEAN TROUGH OVER THE
EAST AND A RIDGE OUT WEST) BECOMING ZONAL ACROSS THE NORTHERN 2/3 OF
THE COUNTRY AS THE DEEP TROUGH PUSHES OFF THE EAST COAST. HIGH
VARIABILITY THEN DEVELOPS DURING THE LATTER PART OF THE WEEK LEADING
TO A LOW CONFIDENCE FORECAST.
AT THE SFC...A COLD FRONT WILL PUSH E OF THE FORECAST AREA SUN
MORNING...WITH A REINFORCING COLD FRONT MOVING THROUGH LATE SUNDAY.
WITH THE UPPER TROUGH LINGERING AROUND UNTIL TUE...EXPECT SOME CU
BUILD UP EACH AFTN. ATMOSPHERIC PROFILES ARE NOT INDICATING MUCH IN
THE WAY OF AVAILABLE MOISTURE...SO HAVE KEPT THE FORECAST DRY
THROUGH THIS TIME. WOULD NOT BE SURPRISED IF AN ISOLD SHOWER DOES
DEVELOP THOUGH. MORE NOTICEABLY...TEMPS WILL DROP BACK TO NEAR
NORMAL LEVELS.
UPPER TROUGH AXIS SLIDES E ON TUE WITH RIDGING RETURNING AT THE SFC
AND ALOFT. A WARM FRONT WILL APPROACH FROM THE SW ON WED...WHICH HAS
SLOWED DOWN AROUND 12 HOURS FROM YESTERDAY...SO HAVE PUSHED POPS OFF
UNTIL WED NIGHT. THE REST OF THE FORECAST PERIOD IS HIGHLY UNCERTAIN
AND WILL DEPEND ON ENERGY FROM NORTHERN MEXICO PHASING WITH A
POTENTIAL SHORTWAVE MOVING THROUGH THE PLAINS. THE GFS IS MORE
AGGRESSIVE AND HENCE FASTER THAN THE EC. HAVE NOT CHANGED MUCH FROM
THE PREVIOUS FORECAST UNTIL THIS CAN BE SORTED OUT.
TEMPS AT THE BEGINNING OF THE WEEK WILL BE SEVERAL DEGREES BELOW
NORMAL...WITH A GRADUAL WARM UP ONCE THE UPPER TROUGH MOVES E.
LOWERED OVERNIGHT LOW TEMPERATURES A COUPLE OF DEGREES FOR SUNDAY
NIGHT/MONDAY MORNING AS COLDER AIR FILTERS INTO THE REGION BEHIND A
REINFORCING COLD FRONTAL BOUNDARY. AREAS OF FROST WILL BE POSSIBLE
IN PORTIONS OF THE LOWER HUDSON VALLEY SUNDAY NIGHT.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A COLD FRONT OVER CNTRL PA WILL SLOWLY TRACK THRU THE REGION TNGT.
SHRA AND TSTM WILL DEVELOP AHEAD OF THE FRONT THIS AFTN AND EVE.
MAINLY MVFR CIGS PRIOR TO DEVELOPMENT. A CLEAR SLOT OVER NJ MAY
BRING VFR 18-20Z AT TIMES KEWR/KTEB IN THE ABSENCE OF CONVECTION.
REGENERATION OF ADDITIONAL SHRA POSSIBLE AFT 00Z AS THE FRONTAL
FORCING WILL STILL BE W OF THE AREA. AFTER MAIN WAVE OF
ACTIVITY...IFR POSSIBLE IN RESIDUAL LOW CIGS AND BR.
VFR BEHIND THE FROPA SUN MRNG.
WINDS AROUND 15-20KT THIS AFTN WITH DIRECTION IN THE 230-190 TRUE
RANGE. SOME HIGHER GUSTS AND VRB DIRECTION IN ANY TSTMS.
WINDS LIGHTEN INVOF THE FRONT...WITH SOME VRB DIRECTION POSSIBLE DUE
TO SMALL SCALE EFFECTS LEFT BEHIND FROM CONVECTION.
WINDS INCREASE OUT OF THE WNW THRU THE DAY ON SUN. SUSTAINED NEAR
20KT IN THE AFTN.
.OUTLOOK FOR 18Z SUNDAY THROUGH WED...
.SUN AFTN...VFR WITH WNW WINDS 20-25KT.
.SUN NGT...VFR WITH WNW WINDS 10-20KT.
.MON...VFR. W WINDS 10-15G15-20KT.
.TUE...VFR.
.WED-THU...MVFR OR LOWER POSSIBLE INVOF A WARM FRONT.
&&
.MARINE...
S WINDS WILL INCREASE TODAY A SLOW MOVING COLD FRONT APPROACHES
FROM THE WEST. EXPECT SEAS TO BUILD IN RESPONSE...WITH 5 FT OCEAN
SEAS POSSIBLE THIS AFTERNOON INTO TONIGHT. START TIME OF SCA ON
THE OCEAN REMAINS AROUND 12 NOON.
WINDS SHOULD DIMINISH LATE THIS AFTERNOON INTO THIS EVENING
BEFORE SHIFTING W WITH COLD FROPA EARLY SUNDAY MORNING...AND OCEAN
SEAS SHOULD GRADUALLY DROP BELOW SCA LEVELS FROM WEST TO EAST
TONIGHT. SCA CONDS SHOULD HOWEVER RETURN TO THE OCEAN WATERS BY
SUNDAY AFTERNOON AS POST-FRONTAL W FLOW INCREASES...WITH GUSTS UP
TO 30 KT AND SEAS UP TO 6 FT.
SUB-ADVY CONDS ARE THEN EXPECTED THROUGH THE REMAINDER OF THE
FORECAST PERIOD AS HIGH PRES BUILDS TO THE S. AS THE HIGH MOVES E ON
WED...A SLY FLOW WILL DEVELOP...WITH A LOW PROBABILITY OF MARGINAL
SCA SEAS ON THE OCEAN LATE WED INTO WED NIGHT.
&&
.HYDROLOGY...
QPF OF 1/2 TO AROUND 1 INCH IS EXPECTED TODAY INTO TONIGHT. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE IN HEAVIER CONVECTION ESPECIALLY THIS
AFTERNOON.
THERE IS THE POTENTIAL FOR URBAN AND POOR DRAINAGE FLOODING IN ANY
HEAVIER CONVECTION.
DRY WEATHER RETURNS SUNDAY AND CONTINUES INTO MID WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ355.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ350.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ353.
&&Hazardous weather outlook, May 11, 4:23 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
523 AM EDT SAT MAY 11 2013
ANZ335-338-CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-
176>179-121000-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
523 AM EDT SAT MAY 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEASTERN NEW JERSEY AND
SOUTHEASTERN NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS AHEAD OF AN APPROACHING COLD FRONT THIS
AFTERNOON MAY PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-340-345-350-353-355-CTZ007-008-011-012-NYZ078>081-121000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
523 AM EDT SAT MAY 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, May 11, 2:01 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
301 PM EDT SAT MAY 11 2013
NJZ002-004-006-103>108-NYZ069>075-176-178-112000-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN
QUEENS-NORTHERN WESTCHESTER-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN
QUEENS-SOUTHERN WESTCHESTER-WESTERN BERGEN-WESTERN ESSEX-WESTERN
PASSAIC-WESTERN UNION-
301 PM EDT SAT MAY 11 2013
...DEVELOPING THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...PASSAIC...
QUEENS...RICHMOND (STATEN ISLAND)...ROCKLAND...UNION AND WESTCHESTER
COUNTIES...
AT 257 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM WARWICK TO 9 MILES NORTHWEST OF
LAWRENCEVILLE...OR ALONG A LINE EXTENDING FROM WARWICK TO 9 MILES
NORTH OF EWING...AND MOVING NORTHEAST AT 45 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4060 7422 4059 7446 4066 7441 4067 7447
4091 7429 4090 7428 4099 7430 4105 7445
4119 7435 4114 7423 4122 7413 4125 7356
4115 7361 4110 7372 4103 7367 4083 7381
4078 7378 4056 7389 4061 7405 4049 7425
JMLocal storm report, May 11, 2:59 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
359 PM EDT SAT MAY 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG ORANGE 40.77N 74.24W
05/11/2013 ESSEX NJ AMATEUR RADIO
TREE DOWN ON MAIN STREET BETWEEN OAKWOOD AND GLENWOOD
AVENUES.
&&
DSThunderstorm Wind, New York
- When
- May 11, 3:08 PM EST
- Where
- New York County, 1.57 mi SSW of New York
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 40.711, -74.016
Numerous trees were reported down along South End Avenue, especially between Albany and Liberty Streets. Eight trees fell into Merchant's River House, damaging the outdoor seating area.
Thunderstorm Wind, New York
- When
- May 11, 3:08 PM EST
- Where
- New York County, 1.3 mi SW of New York
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 40.716, -74.016
Windows were blown out at the Rector Place and Gateway Plaza. Numerous trees were knocked over. There was damage to the revolving door at The Solaire in River Terrace.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, May 11, 2013$14,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Florida, May 11, 2013$2,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in New Jersey, May 11, 2013$10,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in New Jersey, May 11, 2013$1,000 · 52 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, May 11, 20131 in hail · 5 events
- Flash Flood and Heavy Rain in Hawaii, May 11 to 13, 20134 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 11 to 12, 20134 events
- Damaging Winds in Maryland, May 11, 2013$10,000 · 74 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 11, 20131 in hail · 3 events
- Marine Thunderstorm Winds in Lake Huron, May 11, 20133 events
- Flooding in Massachusetts, May 11, 2013$5,000 · 3 events
- Heavy Rain in Texas, May 11, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452588, 452589.